Michigan, 2017

Lake-Effect Snow and Winter Weather in Michigan, December 14 to 16, 2017

December 14 to 16, 2017 · NWS MQT · 4 events in 4 counties and zones

An upper disturbance moving across the area helped generate moderate to heavy lake enhanced snow across the northwest wind snow belts of Lake Superior from the 14th into the 16th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving across the area helped generate moderate to heavy lake enhanced snow across the northwest wind snow belts of Lake Superior from the 14th into the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 14, 6:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 14, 6:13 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
613 AM EST Thu Dec 14 2017

.SHORT TERM...(Today and tonight)
Issued at 435 AM EST THU DEC 14 2017

Early this morning, lake effect snow continued across the north-
northwest wind snow belts, with multiple narrow bands of moderate
snow impacting eastern Marquette and much of Alger counties. A
number of shortwaves were evident across central Canada on water
vapor imagery tracking south-southeast towards the Upper Great
Lakes.

Through the morning hours, the lake effect snow will continue to
shift from the north-northwest to west wind snow belts. At times the
lake effect across the east may fall moderately, but is expected to
remain progressive so opted to hold off an issuing a winter weather
advisory for this morning. Did however issue an SPS highlighting
additional accumulating snow this morning and possible slick
conditions due to continued snow covered roads. Out west, the lake
effect snow is expected to remain light as weak surface ridging
attempts to work in from the Arrowhead of Minnesota.

Later this afternoon as a weak shortwave digs south across the lake,
this will reinforce surface troughing oriented west to east across
the northern half of Upper Michigan and southern Lake Superior. The
increased convergence along this surface trough out west will allow
the ongoing lake effect to intensity this evening; therefore, opted
to start the new winter weather advisory this evening across the far
west and the move up the spine of the Keweenaw Peninsula overnight.
Across the east, the lingering lake effect snow as mentioned above
will remain progressive but should focus more across eastern Alger
and northern Luce counties. Across the central, we could see some
light snow/flurries, with the exception of the south central where
they should remain mostly dry.

Tonight: Across the west, ongoing lake effect will further intensify
and transition from the west to northwest wind snow belts as a
strong, potent shortwave digs across the region ushering another
bout of cold air advection across the region. With the arrival of
the shortwave and additional cold air, forecast soundings show
inversion heights across the west rising to around 10-12k ft, strong
lift through the DGZ, and ample lake-induced CAPE. Also, with the
lingering surface trough providing additional lift across the west,
expect snow to fall moderate to heavy at times. It is possible that
a few counties across the far west may need to be upgraded to a
warning.

Across the central, as the above mentioned shortwave digs across the
region, widespread snow will be possible. However, do not expect
much more than a dusting to an inch, especially across the south
central. Across the north central, things get a bit tricky as it
will depend on where the surface trough is oriented, as it could
lead to localized lift and increased snowfall amounts.

Across the east, how things play out will depend on whether or not
the west to east oriented snow band along the trough axis makes it
onshore. Eventually the lake effect snow is expected to push
onshore, but there is uncertainty in the timing. Therefore, did opt
to hold off on issuing any headlines during this time period, but
certainly at least advisories will be needed as that band pushes
onshore. Right now models are consistent with the surface trough
lingering across southeast portions of Lake Superior with strong
convergence and resulting lift through 1000-850mb hugging the
shoreline of Alger and Luce counties; however, they do push the QPF
onshore rather quickly. Right now, think there should be a decent
land breeze overnight, due to the land/lake temperature difference,
that will lead to enhanced convergence along the surface trough, but
should help keep the band offshore until the trough starts to move
onshore towards Friday morning. As mentioned above, there will
likely need to be advisories, but given the deepening convective
layer and ample lift through the DGZ if stronger bands have a longer
residence times, a winter storm warning may be needed.

.LONG TERM...(Friday through Wednesday)
Issued at 407 AM EST THU DEC 14 2017

Intermittent lake effect snow is expected through much of the
extended forecast with continued colder temperatures; however, there
will be some slight moderation in temps this weekend before colder
air moves in again. The greatest impact will likely be early in the
extended Friday into Friday evening as moderate to heavy lake effect
snow is possible for northwest wind snow belts.

Friday and Friday night: The deep troughing over the eastern CONUS
is expected to linger through this time period allowing below normal
temperatures to remain in place. 850mb temperatures are progged to
be between -18C and -22C Friday through this time period. Colder
temperatures will slide in at the surface as a reinforcing shot of
colder air sinks southward into the U.P. with another potent
shortwave aloft. A surface low is expected to develop and intensify
over eastern Lake Superior as this wave digs into the area and
heating from the lake helps to deepen the low. This will effectively
allow winds to become north-northwest to northwest across much of
the area, especially over the eastern half of the U.P. This would
allow for favorable conditions for a period of moderate to heavy
lake effect snow for the aforementioned snowbelts Friday into Friday
evening. Inversion heights are progged to jump to around 10kft to
13kft as the wave slides overhead. Again, this would point to a
period of heavy lake effect snow during this time period as deep
layer moisture and forcing exist through much of the sounding and
most notably the DGZ. Current thinking is that several inches of
lake effect snow will fall from portions of the northwest U.P. and
especially through the eastern U.P. along Lake Superior. Models are
fairly similar in pegging those areas for the heavier snow; however,
a slight change in wind direction will shift the favored snow bands.
Stay tuned for updates for this time period, but it does appear that
headline worthy snowfall totals can be expected Friday into Friday
evening across the eastern half of the U.P. downwind of Lake
Superior. Issued a winter weather advisory for the western U.P.
through Friday afternoon; however, as the trough shifts east, the
snow should begin to taper off by late Friday afternoon over the
west. The eastern U.P. will likely need at least an advisory
through Friday morning through Friday night, while the north-
central U.P. may also need an advisory through Friday afternoon
into possibly Saturday morning as winds become more north to
northeasterly.

Saturday into Sunday: A weak low pressure system is expected to
slide to the south of the U.P. as yet another upper-level
disturbance slides across the Upper Great Lakes.  This will provide
just enough moisture and lift to provide very light snow or possibly
flurries across the U.P. 850mb temperatures moderate significantly
with much of the area seeing 850mb temps in the -6C to
-8C range.  This will minimize any lake enhancement for this time
period. Surface temperatures will warm as well with most locations
seeing highs in the mid to upper 20s by Sunday.

Rest of the extended: Broad troughing is expected to be reinforced
over the eastern CONUS by Wednesday allowing for northwest flow
aloft as a broad ridge builds over the western CONUS. This will lead
to intermittent lake effect snow chances picking up once again
Wednesday through the rest of the extended with the favored bands
depending largely on the low to mid level flow. Models differ on
timing of the better shortwave enhancements during this time period,
which is typical for the end of the extended forecast; therefore,
will stick with a consensus of the models with the intermittent lake
effect snow chances, mainly downwind of Lake Superior. There is a
hint of a stronger low pressure system pushing into the area next
Thursday into Friday; however, models are having trouble with time
and placement. Again, will stick with consensus for this time period
with the introduction of pops next Thursday.
&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 612 AM EST THU DEC 14 2017

Light lake effect will keep ceilings around the MVFR range today
across the western terminals. Later this afternoon through the
overnight hours expect this lake effect to intensify allowing
ceilings and visibilities to drop at KCMX/KIWD. KSAW will see light
snow showers early this morning, but conditions will dry out later
this morning leaving behind VFR ceilings by this afternoon. Tonight
light snow will be possible at KSAW bringing lower visibilities and
push ceilings back down into the MVFR category.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 435 AM EST THU DEC 14 2017

Winds will between 10 and 20 knots are expected today, but will
increase to around 20 to 25 knots tonight through Friday as low
pressure develops and strengthens over eastern portions of the lake.
Friday night through the weekend, winds look to remain in the 15 to
25 knot range. Early next week, winds will ramp up to between 20 t0
30 knots. Gales may be possible.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 10 PM this evening to 4 PM EST
     Friday for MIZ001-003-004-084.

  Winter Weather Advisory from 5 PM EST /4 PM CST/ this afternoon
     to 4 PM EST /3 PM CST/ Friday for MIZ002-009.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...KEC
AVIATION...Ritzman
MARINE...Ritzman
Hazardous weather outlook, Dec 14, 4:45 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
445 AM EST Thu Dec 14 2017

MIZ001>007-009>014-084-085-151200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
445 AM EST Thu Dec 14 2017 /345 AM CST Thu Dec 14 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Moderate to heavy lake effect snow is expected for the west to
northwest wind favored snow belts late this afternoon through
tonight. See the latest Winter Weather Message for further
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moderate to heavy lake effect snow is possible for the northwest
to north wind favored snow belts Friday evening into Saturday
morning. See the latest Winter Weather Message for further
details.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of snowfall and
low visibilities to the National Weather Service in Marquette.
The public may also submit reports through our webpage, Facebook
page or on Twitter.

LSZ162-240>251-263>267-151200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
445 AM EST Thu Dec 14 2017 /345 AM CST Thu Dec 14 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

West to northwest gales are possible on late Monday night through
Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-151200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
445 AM EST Thu Dec 14 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KEC

In the hours before

Local storm report, Dec 14, 7:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
751 AM EST THU DEC 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             PAULDING                46.40N 89.18W
12/14/2017  M3.0 INCH        ONTONAGON          MI   CO-OP OBSERVER

            LIQUID EQUIVALENT OF 0.17". SNOW DEPTH OF 10
            INCHES. DURATION OF EVENT 24 HOURS.

&&

BORCHARDT
Local storm report, Dec 14, 7:52 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
752 AM EST THU DEC 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 SE HARVEY             46.45N 87.30W
12/14/2017  M3.2 INCH        MARQUETTE          MI   CO-OP OBSERVER

            LIQUID EQUIVALENT OF 0.18". SNOW DEPTH OF 5
            INCHES. DURATION OF EVENT 24 HOURS.

&&

BORCHARDT
Local storm report, Dec 14, 7:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
753 AM EST THU DEC 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NW MUNISING           46.41N 86.66W
12/14/2017  M2.5 INCH        ALGER              MI   CO-OP OBSERVER

            LIQUID EQUIVALENT OF 0.10". SNOW DEPTH OF 10
            INCHES. DURATION OF EVENT 24 HOURS.

&&

BORCHARDT
Local storm report, Dec 14, 7:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
754 AM EST THU DEC 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             MANISTIQUE              45.95N 86.25W
12/14/2017  M1.0 INCH        SCHOOLCRAFT        MI   CO-OP OBSERVER

            LIQUID EQUIVALENT OF 0.08". SNOW DEPTH OF 5
            INCHES. DURATION OF EVENT 24 HOURS.

&&

BORCHARDT
Local storm report, Dec 14, 7:58 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
758 AM EST THU DEC 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     SNOW             1 SSE NORWAY            45.78N 87.90W
12/14/2017  M3.1 INCH        DICKINSON          MI   CO-OP OBSERVER

            LIQUID EQUIVALENT OF 0.28". SNOW DEPTH OF 6
            INCHES. DURATION OF EVENT 24 HOURS.

&&

BORCHARDT
Local storm report, Dec 14, 7:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
759 AM EST THU DEC 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 NNE IRON MOUNTAIN     45.88N 88.04W
12/14/2017  M3.6 INCH        DICKINSON          MI   CO-OP OBSERVER

            LIQUID EQUIVALENT OF 0.22". SNOW DEPTH OF 6
            INCHES. DURATION OF EVENT 24 HOURS.

&&

BORCHARDT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 lake-effect snow. Local standard time, as filed.

Winter Weather, Keweenaw

When
December 14, 8:00 AM EST to December 16, 8:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Kearsarge measured a two-day lake effect snowfall total of 14.5 inches.

Winter Weather, Northern Houghton

When
December 14, 8:30 AM EST to December 16, 9:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Two-day lake effect snowfall totals in northern Houghton County included 14.7 inches at Kearsarge, 14.1 inches at Painesdale and 11.1 inches in Hancock.

Winter Weather, Ontonagon

When
December 14, 9:00 AM EST to December 15, 9:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer in Ontonagon measured nearly six inches of lake effect snow in 24 hours.

Lake-Effect Snow, Alger

When
December 15, 6:30 AM EST to December 16, 6:30 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers in Munising measured between 10 and 12 inches of lake effect snow in 24 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730718, 730719, 730721, 730722.